Ohio, 2018Damaging Wind in Ohio, April 3, 2018
April 3, 2018 · NWS CLE · 1 event in 1 county or zone
An area of deep low pressure over southern Illinois early in the afternoon of April 3rd moved quickly northeast and crossed Lake Erie during the evening hours. A warm front from the low lifted north across Ohio during the afternoon causing showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of deep low pressure over southern Illinois early in the afternoon of April 3rd moved quickly northeast and crossed Lake Erie during the evening hours. A warm front from the low lifted north across Ohio during the afternoon causing showers and thunderstorms to develop. At least one of the thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 3, 2:11 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 3, 2:11 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
311 PM EDT Tue Apr 3 2018
.SYNOPSIS...
Low pressure over central Illinois will move across southern
lower Michigan this evening and pass to the north of Lake Erie
overnight. A warm front from the low will continue to drift
north across the local area. A cold front will cross the region
overnight. High pressure will build over the region Wednesday
and Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Things are fairly quiet and the million dollar question today is
whether it is going to stay that way. A surface warm front
continues to drift north across the area. Temps continue to
struggle through the 40s. Still think the southern end of the
area could make it to 60 by 00z. Even in the north temps should
climb through the 50s before crashing behind the cold front.
The cold front will reach the I-75 corridor around 03z and
western PA around 09z. The main severe weather threat for this
area will be ahead of the front with best chances in the far
south. Upper dynamics with this system remain very impressive
but unless we can destabilize some more the storms this evening
should remain manageable. The best thing to do is to continue
to monitor the surface obs and radar for the latest
developments. By daybreak the most of the area should be dry.
The big story later tonight will be the winds. Will actually see
southerly winds increase a lot this evening but westerly winds
behind the cold front could also be problematic. Southerly gusts
this evening could be 30 knots with gusts of at 35 knots late
tonight and tomorrow. May need a wind advisory at some point on
Wednesday. Cold air advection showers will continue downwind of
the lake tomorrow but enough dry air and ridging should occur to
end that threat by late tomorrow night. Temps will be
unseasonable cool after this evening. As stated above have taken
most locations into the lower 60s or upper 50s this evening.
Have used a blend of guidance for temps Wednesday and Wednesday
night.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Surface high on Thursday will help erode any ongoing lake effect
snow over NW PA by late morning. The break in the weather will be
short lived as isentropic lift ahead of a northern stream clipper
system approaches from the west. This potent short wave will drop
out of Canada and move over Michigan Thursday Night. This system is
expected to push precip into the western counties later in the
day/evening. The precip type will likely start off as rain, but then
quickly turn over to snow. There is the potential for accumulating
snow, mainly Thursday Night/Friday morning. The moisture will be
limited with this northern stream feature so not expecting
significant amounts of snow. For areas west of I-71 corridor expect
a light coating mainly on grassy surfaces. Eastern areas could see a
few inches as the system will be slower to exit out once the cold
air arrives. Lake effect snow will then arrive Friday with nw flow
and influx of cold air.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Progressive shortwave pattern with upper level trough expected to
continue into the extended. This will favor the below normal
temperatures and above normal precipitation (of mixed types) into
next week. High pressure will build in briefly on Saturday and
Sunday, with well below normal temperatures but opportunities for
sunshine. A southern stream system is progged to move in for Monday
with some modest warm air advection (temps still below normal) and
rain chances into Tuesday. Colder air once again returns.
&&
.AVIATION /18Z Tuesday THROUGH Sunday/...
What a mess. It's going to rain and storm the first half of the
TAF period with IFR conditions continuing. Timing of any of the
stronger thunderstorms is nearly impossible so will go with
some TEMPOs this afternoon as a warm front lifts north across
the area. Timing confidence is a little better with
thunderstorms along the cold front that will arrive along the
I-75 corridor about 03Z. The front will reach the PA border
around 09z. Thunderstorms are expected along that front with the
threat for strong/severe storms mainly confined to the southern
TAF sites. Conditions may briefly improve over the eastern end
of the area this evening as the area briefly gets in the warm
sector. Will try to improve cigs to MVFR behind the cold front.
Southerly winds will increase this evening with the warm front.
Gusts to 30 knots are likely most places. The flow will become
WSW behind the cold front and then W tomorrow morning. Gusts in
excess of 30 knots will continue through the end of the period.
.Outlook...Non-VFR lingering across far northeast OH/nw PA into
Wednesday. Additional period of non-VFR possible Thursday into
Friday.
&&
.MARINE...
Winds will strengthen tonight as a deepening area of low pressure
moves over the lake moving southwest to northeast. Strong cold air
advection on the backside of this system will mix gale force winds
over the lake into Wednesday. Higher than normal lake levels should
prevent any low water in the western basin. High pressure will build
in for Thursday. A northern stream storm system will move over the
lakes Thursday Night driving another strong cold front across the
area with small craft headlines likely. Pattern remains active
thereafter.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 2 AM EDT Wednesday for OHZ027>032-
036>038-047.
PA...None.
MARINE...Small Craft Advisory from midnight tonight to 5 PM EDT
Wednesday for LEZ142-143.
Gale Warning from 5 AM to 5 PM EDT Wednesday for LEZ144>149-
164>169.
&&
SYNOPSIS...Kubina
NEAR TERM...Kubina
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...Kubina
MARINE...JamisonHazardous weather outlook, Apr 3, 1:06 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
206 PM EDT Tue Apr 3 2018
LEZ061-144>149-164>169-041815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
206 PM EDT Tue Apr 3 2018
...GALE WARNING IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
LEZ142-143-162-163-041815-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
206 PM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
West winds will approach gale force late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
OHZ003-006>014-017>023-033-089-PAZ001>003-041815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
206 PM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms will continue this afternoon as a warm front moves
north across the area. A cold front will follow from the west this
evening. The storm prediction center has indicated that there is a
slight chance that some storms will become severe this afternoon and
this evening. The greatest threat will be strong damaging winds
however an isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
OHZ027>032-036>038-047-041815-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-
Knox-
206 PM EDT Tue Apr 3 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Thunderstorms will continue this afternoon as a warm front moves
north across the area. A cold front will follow from the west this
evening. The storm prediction center has indicated that there is a
slight chance that some storms will become severe this afternoon and
this evening. An enhanced risk exists across the southern end of the
area. The greatest threat will be strong damaging winds however an
isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Thunderstorm Wind, Marion
- When
- April 3, 4:46 PM EST to 4:55 PM EST
- Where
- Marion County, Marion to 4.52 mi ENE of Waldo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 40.580, -83.130
Thunderstorm winds downed several trees and large limbs across the southeastern corner of Marion County. A home in the City of Marion was damaged by a fallen tree. At least two vehicles were damaged by fallen trees. Scattered power outages were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749268.